Background: Coronary heart disease with acute coronary syndrome (type II myocardial infarction) may be an iatrogenic and a reversible cause with complete recovery after cessation of the accused agent.
Case presentation: We present the case of a 52-year-old male patient who had received adjuvant chemotherapy consisting of capecitabine, 3 mg orally once per day, after resection of moderately differentiated invasive adenocarcinoma in the transverse colon. Three days (3 doses) after the initiation of chemotherapy, the patient reported typical anginal chest pain and an electrocardiogram (ECG) indicated ST-segment elevation. A repeat ECG in the catheterization laboratory showed normal results. Echocardiography showed that left ventricular systolic function was moderately to severely reduced. Coronary angiography revealed normal coronary arteries.
Conclusion: Capecitabine should be used with caution, as patients receiving this medication might present with symptoms suggestive of acute coronary syndrome that might not always originate from epicardial coronary artery disease. There is always a possibility of vasospasm when a patient is receiving Capecitabine.